Minnesota, 2008

Hail in Minnesota, July 20, 2008

July 20, 2008 · NWS FGF · 2 events in 2 counties and zones

An upper level jet moved along the Canadian border, from Cando toward Brainerd. Temperatures in the mid levels of the atmosphere were also quite cold, which set up steep lapse rates and spawned a few severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An upper level jet moved along the Canadian border, from Cando toward Brainerd. Temperatures in the mid levels of the atmosphere were also quite cold, which set up steep lapse rates and spawned a few severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 20, 9:32 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 20, 9:32 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1032 AM CDT SUN JUL 20 2008

.DISCUSSION...

15 UTC WATER VAPOR LOOP SHOWS WELL-DEFINED SHORT WAVE ACROSS
EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA WITH CURRENT RUC
300 HPA ISOTACHS DEPICTING A 90 KT JET STREAK FROM CENTRAL TO
SOUTHEAST NORTH DAKOTA. PER CORRESPONDING MSAS ANALYSIS...SURFACE
REFLECTION OF UPPER-LEVEL CYCLONIC CIRCULATION IS DIFFICULT TO
DISCERN...EXCEPT FOR A VERY WEAK CONVERGENT AXIS STRETCHING FROM
NEAR BAUDETTE TO FERGUS FALLS. LOOKING AT SPC MESOANALYSIS
PRODUCTS...MU CAPE VALUES FROM 500 TO 1000 J/KG EXIST FROM THE
RED RIVER VALLEY EASTWARD. WITH 500 HPA TEMPERATURES NEAR -16
CELSIUS AT THE CORE OF THE UPPER LEVEL WAVE...700 TO 500 HPA LAPSE
RATES ACROSS NORTHWEST MINNESOTA ARE APPROACHING 8 DEGREES C/KM.
THERE EXISTS ENOUGH INSTABILITY AND UPPER LEVEL FORCING FOR AT LEAST
SOME SCATTERED THUNDERSTORMS TO DEVELOP LATE THIS MORNING MAINLY
EAST OF THE RED RIVER VALLEY...MOVING ACROSS NORTH-CENTRAL
MINNESOTA THIS AFTERNOON.

AS SUCH...INCREASED POPS TO 40 PERCENT ACROSS MUCH OF NORTHWEST
MINNESOTA THIS MORNING AND 50 PERCENT THIS AFTERNOON MAINLY FOR
LAKE OF THE WOODS COUNTY. AN ISOLATED SEVERE THUNDERSTORM IS
POSSIBLE WITH LARGE HAIL AND STRONG WIND...BUT CONFIDENCE IN
SPATIAL COVERAGE IS TOO LOW TO INCLUDE SEVERE WORDING IN GRIDS.
OTHERWISE...REMAINDER OF FORECAST LOOKS GOOD WITH ONLY MINOR
TWEAKS REQUIRED.

&&

.AVIATION...

CIGS WERE GENERALLY 4 TO 5 THOUSAND FT ACROSS THE FORECAST AREA.
MAY FALL TO MVFR CATEGORY IN TSRA. COULD HAVE MVFR TO IFR
CONDITIONS DEVELOP LATER TONIGHT WITH WRAP AROUND FROM UPPER LOW.

&&

.PREV DISCUSSION... /ISSUED 430 AM CDT SUN JUL 20 2008/

DISCUSSION...TODAY THROUGH TUESDAY NIGHT
RELATIVELY ZONAL FLOW ALONG THE NORTHERN US AMPLIFIES A BIT THROUGH
THE PERIOD. UPPER LOW OVER SK WILL MOVE INTO SOUTHEAST CANADA MON
AND TUE. UPPER RIDGE OVER THE PACIFIC NORTHWEST WILL AMPLIFY AND
MOVE OVER THE FORECAST AREA BY 12Z WED.

WATER VAPOR LOOP SHOWS UPPER LEVEL LOW WAS OVER SOUTHERN SK AND WAS
MOVING SLOWLY SOUTHEAST. ALSO SOME RIDGE BUILDING WAS OCCURRING OVER
ID...WA AND WESTERN MT. MODELS STILL FORECASTING UPPER RIDGE OVER WY
AND UPPER LOW OVER SK TO MOVE IN TANDEM INTO THE NORTHERN AND
CENTRAL PLAINS TODAY. SHOULD KEEP THUNDERSTORMS ACROSS THE NORTHERN
PLAINS WHILE AREAS SOUTH SHOULD BE CAPPED.

NORTHWEST TO SOUTHEAST UPPER LEVEL JET WILL PUNCH INTO SOUTHEAST ND
THIS MORNING AND INTO NORTHWEST WI BY 18Z SUN. LOW LEVEL THETA-E
RIDGE OVER EASTERN ND WILL MOVE INTO FAR EASTERN ZONES BY 18Z AND
INTO WI AND SOUTHERN MN BY 00Z MON. RADAR SHOWING WIDELY SCATTERED
THUNDERSTORMS OVER SOUTHWEST GRAND FORKS AND SOUTHERN NELSON
COUNTIES. ALSO ISOLATED THUNDER OVER NORTHERN RAMSEY COUNTY.
ELSEWHERE SHOWERS WERE LOCATED OVER ROSEAU AND LAKE OF THE WOODS
COUNTIES AND SOUTH OF FAR. PRECIPITATION WAS MOVING EAST ABOUT 35
KNOTS. PRECIPITATION WILL SHIFT INTO MN LATER THIS MORNING AND
AFTERNOON.

MON AND TUE SHOULD BE QUIET WITH TEMPERATURES RISING WITH UPPER
LEVEL RIDGE MOVING INTO THE AREA.

EXTENDED...WEDNESDAY AND THURSDAY
OPERATIONAL GFS IS IN REASONABLE AGREEMENT WITH THE GFS ENSEMBLE ON
WED HOWEVER BECOME NEARLY OUT OF PHASE ON THU. NEXT CHANCE FOR
STORMS IS EXPECTED WED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

ROGERS
Hazardous weather outlook, Jul 20, 6:00 AM CST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT SUN JUL 20 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT SUN JUL 20 2008

...SOME SEVERE THUNDERSTORMS ARE POSSIBLE TODAY OVER NORTHWEST MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED THROUGH 9 AM
THIS MORNING OVER NORTHWEST MINNESOTA. THE STORMS ARE EXPECTED TO
OCCUR EAST OF THE RED RIVER IN NORTHWEST MINNESOTA. THE STORMS
WILL PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS
WILL ALSO BE POSSIBLE THIS AFTERNOON AFTER 3 PM UNTIL 9 PM OVER
NORTHWEST MINNESOTA.

AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE AREA TODAY AND
PRODUCE THE SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Jul 20, 10:19 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1119 AM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     HAIL             2 N FLOM                47.19N 96.13W
07/20/2008  E1.75 INCH       NORMAN             MN   PUBLIC

            EXTENSIVE CROP DAMAGE

0730 AM     HAIL             2 E HUBBARD             46.84N 94.97W
07/20/2008  E0.88 INCH       HUBBARD            MN   PUBLIC

            LASTED FOR SEVERAL MINUTES

0740 AM     HAIL             2 N PERHAM              46.63N 95.57W
07/20/2008  E1.00 INCH       OTTER TAIL         MN   PUBLIC

0800 AM     HAIL             1 NNW NIMROD            46.65N 94.89W
07/20/2008  E0.75 INCH       WADENA             MN   PUBLIC

&&

TGRAFENA

The radar

The Fargo/Grand Forks radar (KMVX), 226 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lake of the Woods

When
July 20, 12:05 PM CST
Where
Lake of the Woods County, 0.69 mi S of Carp
Measured
0.88 in hail
Reported by
Public
Coordinates
48.490, -94.650

Hail, Beltrami

When
July 20, 2:00 PM CST
Where
Beltrami County, 0.46 mi W of Shotley
Measured
0.88 in hail
Reported by
Public
Coordinates
48.050, -94.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119055, 119056.